Alert archive / Texas / Wind Advisories in 2020

Wind Advisory 14, NWS El Paso, TX

May 4, 2020El Paso County, Hudspeth County, Texas; Doña Ana County, Otero County, New Mexico

NWS El Paso, TX issued this wind advisory at May 4, 2020, 12:56 PM MDT for El Paso County, Hudspeth County, Texas; Doña Ana County, Otero County, New Mexico. It took effect at May 5, 2020, 3:00 AM MDT. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
May 4, 2020, 12:56 PM MDT (18:56 UTC)
In effect from
May 5, 2020, 3:00 AM MDT
Expired
May 5, 2020, 11:00 AM MDT
In force
8 hr
Issued by
NWS El Paso, TX

Counties Doña Ana County, NM, Otero County, NM, El Paso County, TX, Hudspeth County, TX

The radar

The El Paso radar (KEPZ), 64 km from the middle of the area, began a volume at 18:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 6.9 hours before the alert went out and 65 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2020-05-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2020-05-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -8 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3597 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-8 m²/s²
0-3 km storm-relative helicity
31 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

459 
WWUS74 KEPZ 041856
NPWEPZ

URGENT - WEATHER MESSAGE
National Weather Service El Paso TX/ Santa Teresa NM
1256 PM MDT Mon May 4 2020

NMZ411-417-TXZ418-420>422-050600-
/O.NEW.KEPZ.WI.Y.0014.200505T0900Z-200505T1700Z/
Southern Dona Ana County/Mesilla Valley-Otero Mesa-
Western El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Including the cities of Las Cruces, Vado, Sunland Park, 
Crow Flats, Downtown El Paso, West El Paso, Upper Valley, 
Hueco Tanks, Loma Linda, Cornudas, Dell City, Salt Flat, 
and Sierra Blanca
1256 PM MDT Mon May 4 2020

...WIND ADVISORY IN EFFECT FROM 3 AM TO 11 AM MDT TUESDAY...

* WHAT...East to Northeast winds 25 to 35 mph with gusts up to 50
  mph expected.

* WHERE...West El Paso, west slope areas of Dona Ana County,
  including far East Las Cruces, much of Hudspeth county, the
  Otero Mesa, and areas west of the Hueco Mountains.

* WHEN...From 3 AM to 11 AM MDT Tuesday.

* ADDITIONAL DETAILS...The strongest winds are expected from 6 AM
  to 9 AM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

Brown
1 follow-up statement
925 
WWUS74 KEPZ 050451
NPWEPZ

URGENT - WEATHER MESSAGE
National Weather Service El Paso TX/ Santa Teresa NM
1051 PM MDT Mon May 4 2020

NMZ411-417-TXZ418-420>422-051700-
/O.CON.KEPZ.WI.Y.0014.200505T0900Z-200505T1700Z/
Southern Dona Ana County/Mesilla Valley-Otero Mesa-
Western El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Including the cities of Las Cruces, Vado, Sunland Park, 
Crow Flats, Downtown El Paso, West El Paso, Upper Valley, 
Hueco Tanks, Loma Linda, Cornudas, Dell City, Salt Flat, 
and Sierra Blanca
1051 PM MDT Mon May 4 2020

...WIND ADVISORY REMAINS IN EFFECT FROM 3 AM TO 11 AM MDT
TUESDAY...

* WHAT...East to northeast winds 25 to 35 mph with gusts up to 45
  mph expected.

* WHERE...West El Paso, west slope areas of Dona Ana County,
  including far East Las Cruces, much of Hudspeth County, the 
  Otero Mesa, and areas west of the Hueco Mountains.

* WHEN...From 3 AM to 11 AM MDT Tuesday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
26

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this wind advisory went out at May 4, 11:25 AM MDT, 1 hour 31 minutes earlier.

Area forecast discussion, May 4, 11:25 AM MDT, 1 hour 31 minutes before
Area Forecast Discussion
National Weather Service El Paso TX/Santa Teresa NM
1125 AM MDT Mon May 4 2020

.AVIATION...18Z TAF CYCLE
VFR conditions are expected throughout the duration of the TAF
cycle. Winds are expected to remain 10 to 15 sustained with gusts
20 to 25 this afternoon with most locations out of the west,
except TCS out of the south. Overnight, wind direction will
become more dictated by terrain for each site with winds generally
below 10 knots. Towards the end of the period, a cold front will
move east to west, affecting KELP first, with an abrupt shift to
the east or NE. The front may bring with it some hazy conditions,
but no significant reductions in visibility is expected.

&&

34

.PREV DISCUSSION...521 AM MDT Mon May 4 2020...

.SYNOPSIS...
Temperatures well above normal will continue through Monday. A
backdoor cold front will begin moving into the area on Tuesday,
cooling temperatures to near-normal. But they will quickly
increase again by Wednesday, with Thursday likely bringing the
warmest temperatures of the week, with highs in the upper-90s
across the lowlands. A stronger back door cold front will arrive
on Friday, bringing gusty winds to west-facing slope areas, some
increase in moisture, and temperatures dropping to near-normal
again. There will also be a slight risk of showers and
thunderstorms as we head into the weekend.

&&

.DISCUSSION...
.SHORT TERM...Today and tonight...
Hot temperatures continue today, with highs reaching into the mid
90s in the low lands and into the high 70s and low 80s in the
mountain areas. The record high temperature for KELP is 98, which we
will not reach today. Maybe a good thing. Skies will be clear
through the day and night. Winds will stay light, 10 - 15kts, in the
afternoon hours today. A weaker lee side trough over the TX
panhandle will get pushed out by an approaching backdoor. This
keeps the surface pressure gradients in our area more relaxed.

This backdoor cold front approaches the eastern zones late tomorrow
night. Winds in Hudspeth and Otero counties will be breezy with the
frontal passage.

ED

&&

.LONG TERM...
By Tuesday morning a fairly weak back door cold front will have
pushed west of the Rio Grande, reaching the Arizona state line by
around Noon. 850 mb winds look to increase to around 30 knots just
after the frontal passage, which will lead to some gusty winds
along west-facing slopes, but well below advisory criteria. While
dewpoints look to increase behind the front, they only look to get
up into the 30s and perhaps just briefly the lower-40s. Any hope
for a convective shower or thunderstorm now looks nil.

But, temperatures will drop back down into the mid-80s in the
lowlands, welcome relief. But much like last week, it will be a
one day affair, with southwesterly winds and 90s returning by
Wednesday. Thursday looks to be the warmest day of the week as the
subtropical ridge builds just to our south. Some early morning
boost in moisture due to dryline sloshing will quickly mix-out by
Thursday afternoon, and highs around 98 to 99 look possible at
ELP.

Another, stronger backdoor cold front will arrive Friday morning,
bringing cooler temperatures through the weekend, reinforced by
another easterly push on Sunday. Expect periodically strong
easterly winds along west-facing mountain slopes Friday through
Sunday, likely strongest during the overnight and morning hours.

Once again the GFS tries bringing in fairly decent moisture
(40s/50s dewpoints) and produces scattered QPF. Sound familiar?
The ECMWF has much lower dewpoints (30s/40s) but some isolated
QPF. Seems wise to keep slight chance PoPs in the forecast through
that period, but no higher.

25-Hardiman

&&

.FIRE WEATHER...
Zonal flow over the region will keep afternoon winds in the 10-20
mph range for Monday with relative humidities again in the single
digits almost all areas. A back door cold front moves in late
Monday night, which will cool highs mainly east of the Continental
Divide by 5 to 10 degrees with an increase in humidity in the
east as well. Winds Tuesday will start out a bit breezy east, but
most areas will see lighter winds than the last few days by the
afternoon. Highs start to warm back toward records Wednesday and
Thursday with another front Friday which could be more significant
and bring in enough moisture for thunderstorms going into the
weekend.

ED

&&

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                 95  64  85  62 /   0   0   0   0
Sierra Blanca           92  59  79  53 /   0   0   0   0
Las Cruces              92  57  84  55 /   0   0   0   0
Alamogordo              93  58  83  55 /   0   0   0   0
Cloudcroft              70  44  61  44 /   0   0   0   0
Truth or Consequences   92  58  86  56 /   0   0   0   0
Silver City             83  54  81  53 /   0   0   0   0
Deming                  92  52  86  52 /   0   0   0   0
Lordsburg               91  54  89  55 /   0   0   0   0
West El Paso Metro      95  63  84  62 /   0   0   0   0
Dell City               97  54  82  50 /   0   0   0   0
Fort Hancock            97  59  85  56 /   0   0   0   0
Loma Linda              90  60  78  56 /   0   0   0   0
Fabens                  96  61  84  59 /   0   0   0   0
Santa Teresa            93  58  84  57 /   0   0   0   0
White Sands HQ          93  64  82  61 /   0   0   0   0
Jornada Range           93  56  84  55 /   0   0   0   0
Hatch                   95  56  86  54 /   0   0   0   0
Columbus                95  58  86  57 /   0   0   0   0
Orogrande               94  58  82  55 /   0   0   0   0
Mayhill                 82  47  68  46 /   0   0   0   0
Mescalero               82  46  71  46 /   0   0   0   0
Timberon                79  46  68  44 /   0   0   0   0
Winston                 85  46  80  44 /   0   0   0   0
Hillsboro               88  54  83  51 /   0   0   0   0
Spaceport               93  54  85  52 /   0   0   0   0
Lake Roberts            87  45  82  46 /   0   0   0   0
Hurley                  86  51  81  50 /   0   0   0   0
Cliff                   90  45  87  47 /   0   0   0   0
Mule Creek              87  51  86  52 /   0   0   0   0
Faywood                 89  53  82  51 /   0   0   0   0
Animas                  92  53  91  53 /   0   0   0   0
Hachita                 92  51  87  51 /   0   0   0   0
Antelope Wells          92  54  88  54 /   0   0   0   0
Cloverdale              87  55  88  56 /   0   0   0   0

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

31-Dhuyvetter/25/34
Hazardous weather outlook, May 4, 6:00 AM MDT, 6 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service El Paso TX/Santa Teresa NM
600 AM MDT Mon May 4 2020

NMZ401>417-TXZ418>424-051200-
Upper Gila River Valley-Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-
Eastern Black Range Foothills-Sierra County Lakes-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
Central Tularosa Basin-Southern Tularosa Basin-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
600 AM MDT Mon May 4 2020

This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Nearby

Wind Advisories in Texas, 2020Wind Advisories in New Mexico, 2020Every wind advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.